Missouri, 2020

Damaging Winds in Missouri, June 26 to 27, 2020

June 26 to 27, 2020 · NWS EAX · 6 events in 2 counties and zones

Late in the evening and overnight hours a strong complex of thunderstorms moved through northeast Kansas and crossed into northwest Missouri. These storms brought some high winds that measured 70-80 mph at times.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Late in the evening and overnight hours a strong complex of thunderstorms moved through northeast Kansas and crossed into northwest Missouri. These storms brought some high winds that measured 70-80 mph at times. However, most of the damage through the area was minor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 26, 10:10 PM CST, 44 minutes earlier.

Area forecast discussion, Jun 26, 10:10 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1110 PM CDT Fri Jun 26 2020

.Discussion...
Issued at 254 PM CDT FRI JUN 26 2020

Very warm and moist airmass in place on Friday has brought heat
indices to likely the highest values of the season thus far.
Temperatures in the upper 80s to lower 90s, with dewpoints
approaching 70 degrees have deposited heat indices this afternoon in
the middle to upper 90s. A somewhat stationary boundary is currently
in place running from roughly the NCKS/SCNE border area, running
northeastward into central Iowa and the I-80 corridor. This boundary
will be the focus for afternoon and evening convection later this
evening, lasting through the overnight hours.

Initial convection should occur along that boundary in central and
southern Iowa, and could be initiated by the low level convergence
as well as perhaps a subtle shortwave trough, indicated in the 1.5
PVU surface moving into W/SW Iowa in the 21z to 00z range tonight.
This may spark a few showers and thunderstorms in SE Nebraska, and
these thunderstorms may move east/northeast into far northwest
Missouri this afternoon and evening. The boundary will continue to
play a role in the steady formation of thunderstorms into the late
evening as it sags southward. Coverage may be limited at first,
mainly due to the marginal forcing for ascent within the otherwise
pretty unstable air mass. However, later this evening and overnight
a stout low level jet will nose into the I-70 corridor, and will be
the primary mechanism for these overnight thunderstorms. With the
better convergence along the I-70 corridor it would lend that
thunderstorms will hug that corridor through the night. Initial
thunderstorms will likely form out in central Kansas around
midnight, and over the next few hours will spread and move eastward,
likely making it into the KC Metro around 08z tonight. At that
point, given the deep layer shear vectors nearly parallel to the
boundary, there could be a 6 hour period of training thunderstorms
over the KC metro, which could yield some formidable rain amounts.
Despite most of the area being pretty dry from the recent dearth of
rain, there could be some minor flooding going into early Saturday
morning. Showers and thunderstorms should continue into mid day on
Saturday, but coverage should decrease through the day.

We should see Sunday dry and warming up, with heat indices pushing
100 degrees. The deep warm and moist sector will remain in the area
for the forseeable forecast, which will likely mean warm and moist
conditions each day. There could be some interruptions with the heat
given the chances for thunderstorms through the mid and extended
range forecast. With the warm sector in place, there will be some
westerly or southwesterly flow over the area, which will introduce
several chances for thunderstorms through next week.

&&

.Aviation...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1110 PM CDT FRI JUN 26 2020

VFR conditions will persist until thunderstorms settles south
through the early morning hours of Saturday. Storms will then
plague the terminals through the early morning hours. Confidence
after that is low as storms may persist on-and-off through the day
Saturday, with generally a southerly wind prevailing.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Leighton
Aviation...Cutter
Hazardous weather outlook, Jun 26, 4:12 AM CST, 18 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
512 AM CDT Fri Jun 26 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
512 AM CDT Fri Jun 26 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe thunderstorms will be possible this evening into
 the overnight across eastern Kansas and the northern half of
 Missouri. In addition, heat indices in the mid to upper 90s will be
 possible this afternoon.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Scattered showers and thunderstorms will remain likely off and on
 through the weekend. The severe threat remains very low at this
 time.

 Heat index values on Sunday will climb into the mid 90s.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 26, 8:54 PM CST, 2 hours before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
954 PM CDT Fri Jun 26 2020

MOZ001-002-270345-
Atchison MO-Nodaway MO-
954 PM CDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ATCHISON AND
NORTHWESTERN NODAWAY COUNTIES UNTIL 1045 PM CDT...

At 954 PM CDT, Doppler radar was tracking a strong thunderstorm over
Blanchard, or 14 miles northeast of Tarkio, moving southeast at 30
mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Burlington Junction, Clearmont, Elmo, Pickering, Westboro and
Blanchard.

This includes Interstate 29 between mile markers 117 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northwestern Missouri.

LAT...LON 4059 9565 4057 9485 4041 9477 4049 9568
      4051 9569 4052 9566 4054 9565 4056 9567
      4056 9569 4052 9571 4052 9575 4053 9577
      4058 9577
TIME...MOT...LOC 0254Z 297DEG 26KT 4057 9517
Special weather statement, Jun 26, 9:38 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1038 PM CDT Fri Jun 26 2020

MOZ001-002-270430-
Atchison MO-Nodaway MO-
1038 PM CDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON AND NODAWAY COUNTIES
UNTIL 1130 PM CDT...

At 1038 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burlington Junction, or 8 miles northwest of Maryville, moving
southeast at 30 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Maryville, Tarkio, Rock Port, Fairfax, Burlington Junction, Skidmore,
Rockport, Clearmont, Elmo, Pickering, Westboro, Brownville, Watson,
Arkoe, Quitman, Phelps City and Brownville State Recreation Area.

This includes Interstate 29 between mile markers 105 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northwestern Missouri.

LAT...LON 4058 9534 4044 9472 4022 9478 4035 9563
      4041 9566 4046 9564 4047 9570 4049 9568
      4051 9569 4052 9566 4054 9565 4056 9568
      4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 0338Z 300DEG 27KT 4043 9498
Special weather statement, Jun 26, 10:45 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1145 PM CDT Fri Jun 26 2020

MOZ001-002-011-270530-
Atchison MO-Holt MO-Nodaway MO-
1145 PM CDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ATCHISON...NORTHERN HOLT
AND SOUTHWESTERN NODAWAY COUNTIES UNTIL 1230 AM CDT...

At 1145 PM CDT, Doppler radar was tracking a strong thunderstorm near
Skidmore, or 13 miles north of Mound City, moving southeast at 25
mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Maryville, Rock Port, Fairfax, Maitland, Skidmore, Craig, Rockport,
Graham, Arkoe, Corning, Indian Cave State Park and Phelps City.

This includes Interstate 29 between mile markers 89 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northwestern Missouri.

LAT...LON 4044 9565 4030 9473 4013 9489 4019 9549
      4022 9547 4024 9547 4026 9555 4030 9556
      4032 9561 4031 9566 4032 9565 4034 9562
      4042 9566
TIME...MOT...LOC 0445Z 294DEG 23KT 4033 9517

The radar

The Des Moines radar (KDMX), 139 km away, was scanning. The volume nearest the first event began at 04:53 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
June 26, 10:54 PM CST to 10:57 PM CST
Where
Mercer County, 2.32 mi SSW of Mercer
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
40.490, -93.550

There was a Twitter report of some power poles blown down near Lake Marie.

Thunderstorm Wind, Buchanan

When
June 27, 12:00 AM CST to 12:03 AM CST
Where
Buchanan County, 0.53 mi W of St Joseph
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.770, -94.860

A large tree branch came down on some power poles.

Thunderstorm Wind, Buchanan

When
June 27, 12:00 AM CST to 12:03 AM CST
Where
Buchanan County, 1.38 mi N of St Joseph
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.790, -94.850

A large tree and some branches were down on vehicles.

Thunderstorm Wind, Buchanan

When
June 27, 12:15 AM CST to 12:18 AM CST
Where
Buchanan County, 1.06 mi E of St Joseph
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.770, -94.830

The public reported multiple large tree branches down on power lines.

Thunderstorm Wind, Buchanan

When
June 27, 12:20 AM CST to 12:23 AM CST
Where
Buchanan County, 1.33 mi N of South St Joseph
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
39.749, -94.848

MoDOT observation station at HWY 36 and 10th Street in St. Joseph reported a gust of 80 mph.

Thunderstorm Wind, Buchanan

When
June 27, 12:20 AM CST to 12:23 AM CST
Where
Buchanan County, 0.53 mi E of (Stj)st Joseph Mem A
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
39.770, -94.910

St. Joseph Airport reported a 68 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906536, 906927, 906928, 906929, 906930, 906931.